Alerts and Notices
SynopsisChemical leukoderma (also known as contact leukoderma or occupational vitiligo) is an acquired depigmenting dermatosis caused by repeated or sometimes a single exposure to specific chemicals. These substances may be toxic to melanocytes, or may compete with tyrosine for hydroxylation by tyrosinase, thereby impeding synthesis of melanin in melanocytes.
The following set of diagnostic criteria has been proposed (3 of 4 criteria must be present for the diagnosis):
- Acquired depigmented macules and patches that resemble vitiligo
- A history of repeat exposure to a causative chemical
- Depigmentation occurs at sites of exposure
- The presence of confetti macules
Chemical leukoderma is common in developing countries where manufacture of consumer products often is not strictly regulated. In developed countries, exposure to causative agents more commonly takes place in industrial occupations.
Chemical leukoderma can affect any age group but is far more prevalent in adults; however, pediatric cases have been reported in developing countries, where children have repeated exposure to common household objects containing the chemical agent.
Individuals with a personal or family history of vitiligo have a higher risk of developing chemical leukoderma on exposure to causative chemicals.
Related topic: drug-induced hypopigmentation
L81.9 – Disorder of pigmentation, unspecified
280962005 – Chemically-induced hypomelanosis
Differential Diagnosis & Pitfalls
- Vitiligo – Unlike chemical leukoderma, it features trichome (area of intermediate pigment between hypopigmentation and normal-colored skin) and koebnerization (lesions favoring sites of trauma). Patients with vitiligo also lack a history of occupational exposure. Overlap cases may occur.
- Medication-induced hypo- or depigmentation
- Melanoma-induced leukoderma – This resembles vitiligo and may be seen in concert with a primary, a recurrent, or metastatic melanoma.
- Scleroderma leukoderma – Depigmented patches with perifollicular retention of pigment may be a feature.
- Lichen sclerosus
- Tertiary stage of pinta
- Postinflammatory hypo- or depigmentation
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.